Risks for Relapse, Overdose and What You Can Do

“I was headed to a support group meeting but at the last minute decided to go home instead. I walked in the door and saw my son slumped in a chair, his lips were blue and he was unresponsive. I immediately called 911 and they were there faster than I could get my Narcan out and assembled. Thankfully, they were able to revive him.

“I don’t know how this happened as I’ve been drug testing him frequently and he’s been in recovery for almost a year. He went back to work the next day, but I couldn’t. I’m still reeling from the sight of him not breathing in the chair. I keep replaying it over and over in my head, thinking ‘He could have died — I could have lost my son.’”

– Kathy, mother of a son in recovery

Why do many overdoses occur when things seem to be going well?

Overdose occurs when a toxic amount of a drug or combination of drugs is taken. Opioids (prescription painkillers and heroin) in particular pose a higher risk of overdose as they can depress the central nervous system causing breathing to slow, sometimes to the point of stopping altogether.

Addiction is complex and the journey to recovery often involves setbacks and relapse. Rates of relapse are between 40 and 60 percent, very similar to rates of relapse with other chronic diseases like hypertension, asthma or type I diabetes.1 Once your son or daughter has been drug-free for a period of time — whether the result of formal treatment or otherwise — should they relapse, they’re more susceptible to overdose for the simple reason that their tolerance isn’t what it once was. A dose they may have once used regularly can now be fatal.

Situations that present this type of overdose risk include:

  • Detoxing without any accompanying treatment.
  • Having been recently incarcerated resulting in decreased tolerance.
  • Abruptly stopping certain medications that aid recovery.
  • A relapse following treatment or any prolonged periods of abstinence.

Why do people relapse?
Relapse happens for a variety of reasons, but one of the major ones is a loved one’s perception of having gained more control and a desire to test it out. Their thinking may be something along the lines of “I know I struggled with heroin [or another drug] in the past, but this time I know I can control my use and stop before the situation gets out of hand.”

Other reasons for relapse may include:

  • Thinking “one last time can’t hurt.”
  • An inability to cope with stress (often caused by conflicts at work, home or within a relationship) without the use of drugs.
  • Difficulty managing physical and/or emotional pain without the use of drugs.
  • Substituting one drug for another.
  • Difficulty addressing triggers (places, people and objects associated with former use) and cravings.
  • An intentional overdose to end one’s life.

Overdose as a Wake-Up Call

For a loved one who is actively using, there are several causes and contributing factors that can lead to overdose:

  • Taking greater quantities of substances than the body can handle.
  • Mixing drugs and alcohol, depressing the central nervous system and compromising breathing.
  • Being ill or physically unwell.
  • Not knowing what has been laced or cut into the drugs consumed (i.e. fentanyl, which is an especially powerful opioid).
  • Using alone.

If 911 was called and your loved one was taken to the hospital, most often he or she was stabilized and then released. Countless parents are astounded that a person can be on the brink of death, taken to the ER and then released without a discharge plan for treatment or continuing care. This is changing in some parts of the country, but unfortunately more often it’s the norm.

While guidance or assistance with getting your loved one into treatment may not be on the minds of those administering emergency care, the incidence of an overdose does present an opportunity for you to suggest treatment to your son or daughter, preferably while still in the hospital. He or she may be willing to go to detox to address the physical symptoms of withdrawal followed by treatment in some form (individual, intensive outpatient, partial hospitalization or residential treatment). Medication-assisted treatment (counseling combined with the monitored use of anti-craving medications) should also be considered as methadone and buprenorphine are effective in aiding recovery and reducing overdose risks. Recovery coaches and support groups can also helpful additions to your son or daughter’s treatment plan.

Protective Measures
If a loved one will not consider treatment yet, or there’s a waiting list to get him or her into a program, it might be appropriate to take steps toward reducing the potential for fatal consequences while they are using, as difficult as this might be. Keeping in mind the goal of longer-term recovery, it’s important to keep your child alive and as protected as possible.

For loved ones who are using drugs via injection, the use of clean needles (including no needle sharing) is important to reduce the risk of HIV and Hepatitis, as well as injection site infections. Mixing drugs, using high doses, and using alone should also be avoided. You, and/or other friends and family members in close proximity to your child should have Naloxone (Narcan) on hand and know how to use it. Naloxone can reverse an overdose from opioids, saving your child’s life in an emergency.

Learn more about using Naloxone to save a life >>

Note that a person who has overdosed once is at significantly greater risk of another overdose.2 Use of cocaine or alcohol, or experiencing withdrawal symptoms in recent months, can heighten the risk of an overdose as well.

Coping with the Trauma of an Overdose

An overdose can have a distressing impact on yourself and your entire family. The trauma can be intense, especially for anyone who may have witnessed the overdose or stepped in to get emergency help. Some people may even experience flashbacks, remembering what their loved one looked like and reliving the frightful experience. Others envision what could have happened had their loved one died. Another common feeling is a sense of hyper-vigilance, wondering if or when this might happen again. Shock, anger, fear, resentment and guilt are common as well, in addition to a sense of hopelessness. These are all normal feelings, and finding ways to process these feelings can help you and your family heal.

Read more about coping with the fear, anger and other negative emotions that come with a child’s substance use >>

Whether talking to a confidant, attending a support group or seeking a professional counselor, it can make a difference with respect to recurring thoughts and sleepless nights.

Throughout the aftermath of an overdose, self-care remains exceedingly important; try to remain hopeful. Loved ones can decide to engage in recovery at any time.

1  NIDA
2  Center for Urban Epidemiologic Studies